Dog vomiting after taking Rimadyl: If your dog was prescribed Rimadyl or some other prescription nonsteroidal anti-inflammatory drug(NSAID) such as Deramaxx, Previcox or Metacam, you may be concerned if you notice an upset stomach or vomiting after taking such medications. If this is the case, it's important to consult with your veterinarian as the medication may need to be stopped before further complications arise.
According to the FDA's Center for Veterinary Medicine, side effects of taking NSAIDs mostly affect the dog's gastrointestinal tract, kidneys and liver and the most commonly reported symptoms include vomiting, decreased appetite, decreased activity level and diarrhea. Why do dogs start vomiting when taking Rimadyl or other nonsteroidal anti-inflammatory drugs? While NSAIDs provide important relief from pain and inflammation, like many other drugs, there are risks from side effects. Following are some explanations of how NSAIDs may impact a dog's gastrointestinal system.
A Matter of Prostaglandins
A dog's body produces prostaglandins, small molecular structures that carry a vast array of functions several of which are linked to generating an inflammatory response. One important function of prostaglandins is maintaining the normal health of the dog's gastrointestinal tract by protecting the stomach's lining from the damaging effects of acid. While nonsteroidal anti-inflammatory drugs are effective in reducing pain and inflammation, they tend to block the production of prostaglandins, making the dog's digestive system vulnerable and prone to digestive issues.
Effects on Digestive Tract
When the dog's prostaglandins are inhibited by medications like Rimadyl, a decrease in the protective mucus layer, meant to protect the stomach's lining along with an increase in stomach acids, predisposes a dog for gastritis (the inflammation of the stomach) and gastric erosions (the formation of gastric ulcers.) NSAIDs are also slightly acid which irritate the dog's stomach lining and their exposure to the gastrointestinal tract can injure stomach cells.
In severe cases, NSAIDs may also cause stomach and intestinal perforations (holes) resulting in a fatal condition known as septic peritonitis. While several newer formulations of NSAIDs are meant to have less impact on the prostaglandins responsible for protecting and repairing the gastrointestinal tract, side effects may still occur. The chances for side effects of NSAIDs significantly increase when two different NSAIDs are given at the same time such as Rimadyl given along with aspirin, acetaminophen or ibuprofen or when a NSAID is given along with a steroid. Steroids such as prednisone should never be given along with NSAIDs.
Symptoms to Watch For
When a dog is put on medications such as Rimadyl or other nonsteroidal anti-inflammatory drugs, owners must be watchful for any signs of digestive problems. Symptoms to watch for are nausea, loss of appetite, vomiting and diarrhea. Also important is to watch for signs of bleeding ulcers. When an ulcer bleeds there may be blood in the vomit and in the stool. When the blood is digested, it can sometimes make the dog's stool appear tar-like black (melena). It's not a bad idea to keep an eye on a dog's stools.
Can You Give Prilosec (Omeprazole) to Dogs Long Term?
Whether you can give Prilosec (omeprazole) to dogs long term is a good question. Perhaps your dog has been diagnosed with acid reflux and the Prilosec medication has been helping your dog greatly so now you're considering giving it long term. Discover whether this is possible and what problems to expect.
Protecting the Stomach
If your dog develops digestive problems such as vomiting when taking Rimadyl or other nonsteroidal anti-inflammatory drugs, consult with your vet. Veterinarians may decide to prescribe medications meant to protect the stomach such as sucralfate or Pepcid AC, explains veterinarian Dr. Rebecca. Some vets prefer to prescribe proton pump inhibitors. Also, fasting and then giving the dog a bland diet for dog upset stomach for a few days can help soothe the dog's stomach and allow it time to recover. Generally, the adverse side effects such as upset stomach, vomiting, diarrhea, loss of appetite should subside within 4-5 days after stopping the Rimadyl, explains veterinarian Dr. Matt.
Risks of Liver/Kidney Damage
[adinserter block="5"]On top of affecting a dog's gastrointestinal tract, NSAIDs may also negatively impact a dog's liver and kidneys. The blocking effect on prostaglandins may cause reduced blood flow to the kidneys which can lead to kidney damage. In dogs who are undergoing surgery and are given NSAIDs, intravenous fluids are often recommended before, during and after the anesthesia so to maintain blood flow to the kidneys and prevent complications since anesthesia already on its own contributes to reduced blood flow to the kidneys. NSAIDs may also cause liver damage. While liver damage may occur in NSAID overdose, problems may also occur when NSAIDs are given in correct dosage amounts when the liver develops a sensitivity towards these drugs.
Symptoms to watch for suggesting kidney or liver problems are upset stomach, vomiting, loss of appetite, increased drinking, increased urination, yellowing of the eyes and gums and diarrhea. Veterinarian Ernest E. Ward Jr recommends doing bloodwork to check liver and kidney function prior to and two weeks after giving NSAIDs. He also suggests bloodwork tests every six months in dogs taking NSAIDs for long-term use. Sometimes, an older dog may have a pre-existing kidney problem that may go undetected, but that gets worse after taking NSAIDs. Severe liver or acute kidney problems could progress into failure which may not be reversible, further explains veterinarian Dr. Matt.
Has your dog developed any side effects from being prescribed NSAIDs ? If so, it's important reporting them to the FDA by using this form; Veterinary Adverse Drug Reaction
Following are some package inserts and client information sheets that come with several NSAIDs: NSAIDs Labels
Did you know? Veterinary prescription NSAIDs are safer options than nonsteroidal anti-inflammatory drugs used for humans such as Ibuprofen, Aleve or Voltaren. Dogs are not people and these medications may reach higher blood levels, last longer and have a higher absorption rate in the gastrointestinal tract causing toxic effects, warns the FDA's Center for Veterinary Medicine. Never give any type of NSAID to your dog without consulting with your vet.